Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2002, 6:07 PM EDT for Halifax County, Vance County, Warren County, North Carolina. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 6:07 PM EDT (22:07 UTC)
- Expired
- May 2, 2002, 6:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Halifax County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:15 PM EDT | Thunderstorm Wind 50 E | Townsville, NC | Several trees were blown down in the Island Creek subdivision. |
| May 2, 6:25 PM EDT | Thunderstorm Wind 50 E | Elams, NC | Trees were blown down near Lake Gaston. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 022207 SVRRAH NCC083-181-185-022230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 605 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN NORTH CAROLINA NORTHEAST VANCE COUNTY IN NORTH CAROLINA NORTHERN HALIFAX COUNTY IN NORTH CAROLINA * UNTIL 630 PM EDT * AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTH OF HENDERSON...MOVING EAST AT 60 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... LITTLETON KERR LAKE LAKE GASTON ROANOKE RAPIDS NORLINA THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ BL/PWB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:20 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 2, 3:20 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EST THU MAY 2 2002 COLD FRONT WILL SAG SOUTH ACROSS AREA TONIGHT. MOST HEAVY CONVECTION WILL REMAIN TO THE NORTH WHERE DYNAMICS ARE BETTER BUT WILL SEE SOME ACTIVITY MOST OF NIGHT. COOLER AND DRIER AIR WILL COVER AREA FRIDAY. WEAK DISTURBANCE WILL ADVECT OVER AREA SATURDAY WHICH WILL SET UP ISENTROPIC LIFT INDUCED PRECIPITATION. THIS FALLING INTO DRY AIR WILL INDUCE INSITU COLD AIR DAMMING SITUATION FOR MOST OF CENTRAL NORTH CAROLINA. TEMPERATURES SATURDAY WILL BE MUCH BELOW NORMAL. SUN-THU: DECREASING CLOUDS SAT NIGHT AS MID LEVEL SHORTWAVE TROUGH MOVES OFF THE MIDATLANTIC COAST AND H8 WINDS GO NORTHWEST. MOSTLY CLEAR AND COOL SUN. WILL RETAIN AFTERNOON/EVENING POP WITH WARM FROPA LATE MON. PROXIMITY OF FRONT AND MCS POTENTIAL NECESSITATES SMALL CHANCES OF LATE DAY STORMS TUE/WED. INCREASINGLY STRONG MID LEVEL RIDGING SHOULD SUPPRESS CONVECTION THU SO WILL HAVE PARTLY CLOUDY SKIES WITH WARM TEMPS. .RAH...NONE. SWH/GIH
In the hours before
Special weather statement, May 2, 1:35 PM EDT, 4 hours 32 minutes before
ZCZC 000 TTAA00 KRAH 021717 NCZ007>011-021>028-038>041-043-022315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT THU MAY 2 2002 ...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE PIEDMONT... .SKYWARN SPOTTERS... ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER NETWORKS MAY BE REQUIRED THIS AFTERNOON AND INTO THE EARLY EVENING. SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA THIS EVENING. AHEAD OF THIS FRONT...A STRONG SOUTHWEST WIND WILL BRING WARM MOIST AIR INTO THE AREA...CREATING AN UNSTABLE AIR MASS. AS THE FRONT APPROACHES...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND TRACK EAST ACROSS THE AREA. WINDS IN THE MID LEVELS OF THE ATOMSPHERE ARE ALSO VERY STRONG...INCREASING THE THREAT OF DAMAGING WINDS FROM THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH. THE AREA WITH THE GREATEST CHANCE OF SEVERE WEATHER WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL NORTH CAROLINA...MAINLY ALONG AND NORTH OF INTERSTATE 40. THIS INCLUDES THE TRIAD AREA...THE TRIANGLE AREA...AND LOCATIONS NEAR THE VIRGINIA BORDER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
Special weather statement, May 2, 1:35 PM EDT, 4 hours 32 minutes before
NCZ007>011-021>028-038>041-043-022315- SPECIAL WEATHER STATEMENT... CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT THU MAY 2 2002 ...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE PIEDMONT... .SKYWARN SPOTTERS... ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER NETWORKS MAY BE REQUIRED THIS AFTERNOON AND INTO THE EARLY EVENING. SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA THIS EVENING. AHEAD OF THIS FRONT...A STRONG SOUTHWEST WIND WILL BRING WARM MOIST AIR INTO THE AREA...CREATING AN UNSTABLE AIR MASS. AS THE FRONT APPROACHES...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND TRACK EAST ACROSS THE AREA. WINDS IN THE MID LEVELS OF THE ATMOSPHERE ARE ALSO VERY STRONG...INCREASING THE THREAT OF DAMAGING WINDS FROM THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH. THE AREA WITH THE GREATEST CHANCE OF SEVERE WEATHER WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL NORTH CAROLINA...MAINLY ALONG AND NORTH OF INTERSTATE 40. THIS INCLUDES THE TRIAD AREA...THE TRIANGLE AREA...AND LOCATIONS NEAR THE VIRGINIA BORDER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.